My name is Karen. I am 49 years old and I’m from Brisbane. I work full-time in an administration role for a large Queensland company. My health was generally good prior to the COVID vaccine. Although I’ve had an asymptomatic liver condition since 2020, doctors are monitoring it and it does not impede my life in any way. I love animals and I love to travel.
I wanted to travel to the United States and I was getting pressured by a manager at work to get the COVID vaccine. So, on Wednesday, 23 February 2022, I went to my GP to discuss whether Pfizer or Novavax was my safest option. My doctor told me that Novavax had not been around long enough to determine its safety and that they were (conveniently) holding a Pfizer vaccine clinic at the practice that day. He convinced me to have the Pfizer vaccine and he actually walked me over to the clinic to have it done!
I felt like I wasn’t given any time to consider the risks and that he was taking an opportunity to make me get the COVID vaccine. I asked the nurses about side effects and was told that myocarditis and pericarditis were rare, but curable, COVID vaccine side effects. They gave me a standard government-issued pamphlet that listed a number of post-COVID vaccine reactions, including cold and flu symptoms.
My arm hurt badly when the nurse injected the needle, and I could really feel it penetrating the muscle. I thought this was unusual as I had heard other people comment that they felt nothing when getting it. I’m unsure if that has anything to do with the vaccine injury I sustained, but it was definitely enough for me to note that it hurt much more than I had expected it to.
I felt okay immediately after. I just had a sore arm until the afternoon of the next day, Thursday 24 February 2022. I was on the train on my way home from work when I got a stabbing pain in my chest. I sat and dealt with it until my stop and I walked the short distance home and rested. The chest pain went away after about 15 minutes. I had never experienced this stabbing pain before and thought it was probably the vaccine because I really look after my health.
At 6:30pm that evening I was watching TV when I noticed a tingling in my hands and a heaviness in my chest. My heart rate rose to 117 bpm but dropped back down after about 10 minutes.
I messaged an ex-paramedic colleague on our work group chat. I told her what happened, and she said that reactions like this were normal post-vaccination. I wasn’t convinced, so I called Telehealth and they told me to keep a diary of what was happening and to call an ambulance if my resting heart rate went above 130 bpm. I continued monitoring my vitals on my Samsung watch.
I got a call from work at 3:40am the next morning and I noticed a sudden spike in my heart rate together with breathlessness when I got up. Things settled gradually after a few hours. I saw my GP later that day and he ran an ECG and checked my blood pressure and heart rate. Everything was fine and there was no evidence of any heart-related issues or myocarditis or pericarditis. My doctor said I was ‘looking at my Smartwatch too much’ which made me feel like I was overreacting. I told him that myocarditis and pericarditis were known side effects of the vaccine, that I had never experienced these symptoms before, and that they had only started since the vaccine. He brushed these comments off, and I felt downcast because I knew something was wrong.
Over the next week, I had bursts of chest tightness, an increased heart rate, some pain in my back and shoulder, and shortness of breath. A few times I was very close to calling an ambulance, but the symptoms generally subsided within 10-15 minutes. I figured by the time paramedics arrived, I would be okay, the tests would be normal, and I would feel silly because my GP had already made me feel like I was over-reacting.
On 28 February I spoke via Telehealth to another GP at a nearby clinic. He said to return to the clinic where I got my vaccine because it was too late for him to do the blood tests he would normally do, as any markers for heart injury would have gone down by now.
On 1 March, I made a Telehealth appointment with another GP and I emailed the diary I’d kept to record my symptoms. The receptionist called me and said that the doctor does not know how to treat heart issues from Pfizer and all he can do is refer me to a cardiologist. That afternoon, another doctor from the same clinic called me. He said he had reviewed my diary and that I needed to go to Emergency immediately.
I went straight to Emergency. They did blood tests to check my troponin and D-dimer levels and these were both fine. I also had a full blood count, a chest X-ray, and an ECG, and everything was normal. I noticed many eye-floaters as I lay in the hospital bed and they are still there to this day. I remained in Emergency for about six hours before being discharged with no medication or treatment. Doctors told me to see my GP to have a 24-hour Holter EKG monitor.
On Friday, 4 March, I was at home working at my desk when I had stabbing pains in the left side of my chest. Suddenly I felt breathless, and my heart rate went up to 130 bpm. I called an ambulance. Paramedics took me to hospital and my troponin levels were tested again. They were within the normal range, and I was discharged after a few hours.
On 14 March, I woke at about 5:30am with a headache and nausea. I had something to eat and felt a bit better. My heart rate rose at about 7am, so I lay down and concentrated on my breathing. My heart rate went up and down for a while, so after 8am I called my usual clinic and spoke to a GP who told me to go to Emergency. All the way there in the Uber, and while I was in the waiting room, my heart rate was 110 bpm by my Smartwatch.
Once I was hooked up to a heart monitor, the nurses captured a spike and said it was sinus tachycardia. A doctor saw me and suggested I see a psychologist. She was extremely dismissive, and I thought, ‘How rude!’
I was at home on 3 of April when my heart rate suddenly went to 146 bpm. I called an ambulance and I was taken to Emergency. I had my troponin and D-dimer levels tested once again and both were normal. I was released after a few hours and told to see my GP.
I saw a cardiologist on 13 April. He took my blood pressure and listened to my heart. He said the heart issue should eventually go away by itself. He told me to buy a Kardia device if it continued so I could email through ECGs when it happened. He said he had seen others with the same issue and that I was not alone. I felt validated after he said that. I asked about an exemption for the second COVID vaccine, but all he said was that I should get the Novavax as a second and third shot.
On 8 May, I was in Emergency again with a heart rate of 160 bpm. The doctors recorded on my notes that they found nothing of concern, that I should stop monitoring my vitals so vigilantly, and that I might ‘have an element of anxiety surrounding health and hypervigilance for tachycardia’, I have a screenshot of these notes.
I had a Telehealth appointment on 12 May with my cardiologist. He gave me a beta blocker prescription and wrote me a referral to an electrophysiologist.
On 19 May, I called an ambulance after experiencing a rapid heart rate, chest tightness, pins and needles in my hands, and tachycardia. I was in Emergency for about four hours and released with no treatment or medication.
I saw my GP the following day and he said that my hospital notes stated that I likely have oesophagus spasms and that peppermints will help. No one in Emergency had told me this.
On 30 June, I saw yet another GP at another clinic. She said she had seen my set of symptoms with other patients and that it should all subside in 6-12 months and to wait it out.
I got COVID in July, which irritated my heart. I ended up in hospital with chest pain. I was monitored for a few hours and then discharged with no treatment or medication.
I saw the electrophysiologist on 3 August. I had an ECG and a stress echo test that revealed a left anterior fascicular block and an incomplete right bundle ranch block, but nothing else of concern. The electrophysiologist said I had dysautonomia – a slight mismatch between the heart and the nervous system that causes tachycardia. He said my nervous system and my heart were working okay, which was why the hospital found nothing. He prescribed ivabradine, told me to stay well hydrated, and recommended low intensity exercise, yoga, and Pilates. He said yoga and Pilates had helped many of his patients. He said I could travel and to get Novavax for my second shot. He also said my symptoms should resolve within a year.
On 30 August, my heart rate spiked at 150 bpm. I called an ambulance and was admitted to Emergency where I stayed overnight. I was discharged with instructions to increase my ivabradine dosage.
My plan from now on is to take my medication and see if that helps me tolerate low level exercise. I will see a nutritionist soon who will look at my diet and suggest some natural therapies. I’m frustrated at my inability to do much physical activity and I’m frightened of having a heart episode if I travel.
I feel relieved when the doctors tell me that my condition will right itself because they have seen other people like me improve after several months. I reported my adverse reaction to the TGA twice and both times received an automated response.
I want to share my story to help others. I don’t want people turning up at hospital and being treated like idiots. I want doctors to at least consider the possibility of conditions like dysautonomia and not to keep telling people that all they have is anxiety.